If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Has anyone got off of Coumadin?

Collapse

About the Author

Collapse

jswatson Find out more about jswatson
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Sarah
    replied
    getting off coumadin

    doctors differ on how to handle coumadin for afib patients. some doctors feel that if you have been in afib once, you are at risk for it again so they keep you on coumadin forever.

    others will let you go off it once your afib is gone.

    my family history indicates that it would be poor judgement to stop the coumadin.[/i]

    Leave a comment:


  • heather
    replied
    I was weaned from coumadin as soon as I was converted back to normal rythym...........

    I wouldn't want to be on it either if I didn't have to.

    Heather

    Leave a comment:


  • Ralph
    replied
    Coumadin

    Hi, I was put on the Rx when I left Cleveland Clinic after sugery last April, because of A- flutter and fib. In mid May 2004 during a pacemaker check and ekg, it was determined I was in normal sinus rythem since early April 2004, so I was removed from coumadin and it was replaced by one 325mg aspirin per day. I am doing very well with no problems.

    My myectomy and double by pass was done last March 18th and I had my dual chamber pacer implanted April 13. It was delayed because of massive infection.

    Today I can do things I couldn't do years ago, thanks to God and my wonderful surgeon and staff at CCF.

    Ralph

    Leave a comment:


  • angall
    replied
    I've been on coumadin for a little over a year now. In November I started having nose bleeds. I was concerned thinking it might be my coumadin not being regulated properly. I, like Sarah, found the problem to be dry air in our house and the cold air outside. I've since got a humidifier and I have less nose bleeds.

    Leave a comment:


  • Boz
    replied
    Sarah-

    The Protime monitor at the hometest link is the exact monitor used at the coumadin clinic I visit regularly. I am sure it is acurate.

    Do the readings you take for yourself satisfy the Docs? Seems my Drs. want regular readings submitted from the clinic.

    A little tip that I was just given this week. I have had some nose bleeds recently and suspected the coumadin level as being too high (I've been at the 2.9 - 3.2 level). If bleeds are brought under control with usual effort - they have been in my case - then you can't blame the coumadin. Instead, consider the cold weather and dry heating conditions as a possible cause.
    Non-medicated saline nasal spray is available at the drug store. I am trying it now. It has made breathing at night easier - no bleeds as yet.

    Leave a comment:


  • Sarah
    replied
    coumadin, food and poison

    Hi

    I know first-hand how hard it is to get Coumadin under control. I discovered that there were a lot of foods that were not in the little booklet the doctor gave me that have a lot of vitamin K (clotting factor) and some vitamins/supplements that thin your blood (gingko, vitamin E, flaxseed oil, omega-3s, etc).

    Take a look at everything you are eating/drinking/injesting and see if you can level some things out.

    Also, warfarin is used as rat poison because it is a blood thinner --it isn't a poison in and of itself like we think of it. It is used on rats b/c they are too smart to eat stuff that kills them instantly, so people discovered that if the rats ate something that killed them slowly by making them bleed internally, they couldn't connect up the death with whatever had the warfarin in it.

    As for the blood work --I have a home monitor that helps a TON. It is a finger stick, which doesn't bruise or leave tracks up my arms and I can test as often as I need to if I've had an uneven diet that week.
    http://www.hometestmed.com/inr_meters.asp

    take care,

    Sarah

    Leave a comment:


  • Boz
    replied
    And Merry Christmas to you Jason!

    Seems that if you are indeed in normal sinus rhythm and are staying there, should be no need for the coumadin protection.

    Something to be aware of - alcohol and some medications will potentiate the effect of coumadin and cause the PT INR level go up. Several drinks after a doseage increase could cause a big upward swing and unexpected bleeding.

    Conversely, green leafy veggies (vitamin K) has an opposite effect.

    Good luck with it.

    Leave a comment:


  • jswatson
    replied
    P.s.

    P.S. Boz, Merry Christmas!

    Leave a comment:


  • jswatson
    replied
    Coumadin

    Gee thanks for the heads up about rat poison. I was put on the med after one incident of afib that went back to its previous normal rhythm. The doc also put me on rythmol (propafenone). I have moved and will be seeing a new doc beginning Feb. 1st. When I see him I am going to ask him to check me out thoroughly and with the rythmol determine whether I still need coumadin or not. This was my first and only afib event. I also need to lose weight. It just seems there is never a happy medium. When I get to what seems to be a sustainable level or coumadin, they do the PT and tell me to up the dose, then I get massive nose bleeds, like every day kind. It is very frustrating. I really hate this medication. I don't mind the betas and the rythmol I have lived with them over twenty years now. Coumadin is a whole other animal so to speak. Thanks bunches for the encouragement. I know it is an issue I have to pay attention to. As I get older it seems I need to pay more and more attention to my problem.

    Thanks again.

    Call me: Jason

    Leave a comment:


  • Boz
    replied
    Hi JS

    I've been on Coumadin since May of this year because of my persistent AFib. Docs have indicated that I might be able to come off if a cardioversion was to be successful.

    I don't like the fact that I'm on this medication, (did you know that warfarin is the active ingredient in rat poison??) -however I can't say I have noticed any bothersome effects from it.

    Don't mean to scare you about the rat poison bit, but I like to know exactly what's going in my mouth. I am closely monitored, I'm sure you are as well, and there is good science behind the use of this drug.

    Before I changed primary care docs, blood had to be drawn in the standard way to check PT levels. I have to say my arms started to look pretty ugly from the bruises. The new Doc uses a "finger-stick" with instant analysis. This is a much easier process to deal with.

    To be honest with you, I think I am more likely to die from a stroke than from any other effect of HCM. Coumadin is my most important medication.

    Leave a comment:


  • jswatson
    started a topic Has anyone got off of Coumadin?

    Has anyone got off of Coumadin?

    I was put on Coumadin in October 2003 after Afib and I hate the effect it has had. Has anyone ever gotten off of it after being put on it? Please tell me your story.

Today's Birthdays

Collapse

Working...
X